Alert archive / Maine / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 29, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Aug 7, 2014, 6:11 PM EDT for Hancock County, Maine. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 7, 2014, 6:11 PM EDT (22:11 UTC)
- Expired
- Aug 7, 2014, 6:41 PM EDT
- In force
- 30 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
County Hancock County, ME
The radar
The Portland,ME radar (KGYX), 168 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 10.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1431 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:56 PM EDT, 3 hours 15 minutes earlier.
Area forecast discussion, Aug 7, 2:56 PM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 256 PM EDT THU AUG 7 2014 .SYNOPSIS... AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL SLOWLY MOVE EAST OF THE REGION OVERNIGHT AND FRIDAY. HIGH PRESSURE WILL SLOWLY BUILD ACROSS THE REGION THROUGH THE WEEKEND AND EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... UPPER LEVEL LOW HAS DROPPED SOUTH ACROSS SOUTHERN MAINE TODAY AND WE HAVE SEEN AREAS OF SHOWERS AND THUNDERSTORMS FIRE UP THIS AFTERNOON. STILL NOT OUT OF THE QUESTION THAT SOME OF THESE STORMS COULD PRODUCE HEAVY RAIN AND EVEN SMALL HAIL WITH STRONG MID LEVEL LAPSE RATES AND COLD AIR ALOFT THIS AFTERNOON AND EVENING. MOST OF THE MORE ENHANCED STORMS ARE EXPECTED TO BE ACROSS FAR WESTERN PORTIONS OF THE FA AS YOU MOVE FARTHER EAST EXPECT SCATTERED AND ISOLATED STORMS THIS AFTERNOON AND EVENING. GOING INTO THE OVERNIGHT HOUR EXPECT SHOWER ACTIVITY TO BECOME MORE ISOLATED IN NATURE. MODEL GUIDANCE IS IN GOOD AGREEMENT WITH CLOSED LOW SLOWLY PROGRESSING EAST AND REDEVELOPING ACROSS NEW BRUNSWICK AS WE GO INTO FRIDAY. SINCE THIS CUT OFF LOW IS SLOW TO MOVE EAST UPPER LEVEL ENERGY COMING AROUND THE BACK SIDE OF THE UPPER LEVEL LOW WILL BRING MORE CLOUDS AND POTENTIAL FOR SHOWERS AND ISOLATED THUNDERSTORMS ESPECIALLY ACROSS THE FAR EAST AND NORTHERN PORTIONS OF THE FA FOR FRIDAY. TEMPERATURES THROUGH THE PERIOD WILL BE NEAR TO SLIGHTLY BELOW NORMAL THROUGH THE NEAR TERM PERIOD. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... WHATS LEFT OF ANY ORGANIZED SHWR/TSTMS ACTIVITY FROM FRI AFTN SHOULD MOVE ESE OUT OF THE FA FRI NGT...SO POPS WILL BE HIGHEST IN THE EVE...THEN SHOULD DIMINISH TO LESS THAN SLGT CHC MOST LCTNS OVR THE FA BY LATE FRI NGT. OTHERWISE...MODELS HAVE REALLY SLOWED THE EAST EXIT OF THE CONSOLIDATED UPPER LOW OVR THE MARITIMES THIS PD. THE NET RESULT...IS THAT THE FA WILL REMAIN IN THE NW FLOW BETWEEN THE UPPER LOW AND THE UPPER RIDGE OVR CNTRL CAN...SUBJECT TO PERIODIC S/WVS ROTATING NW TO SE OVR THE FA...WHICH APPEAR TO BE TIMED SPCLY FOR BOTH SAT AND SUN AFTNS/EVES. SUBSEQUENTLY...SLGT CHC TO CHC SHWR/ISOLD TSTM POPS HAD TO BE INTRODUCED FOR BOTH AFTNS/EVES...ALTHOUGH THINKING IS THAT MOST OF SAT AND SUN WILL BE PTLY TO MSLY SUNNY DRY BY DAYLIGHT HRS. WITH LMTD MAX SBCAPES BOTH LATE AFTNS...ONLY ISOLD TSTMS WITH NO ENHANCED WORDING ATTM HAS BEEN ADVERTISED WITH AT LEAST CHC SHWR POPS. OTHERWISE...A SLOW WARMING TREND IS XPCTD OVR BOTH DAYS AS AFTN 925-850MB TEMPS INCREMENTALLY RISE EACH AFTN. OVRNGT LOWS WILL BE SLIGHTLY COOLER THAN AVG. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... HIGH PRESSURE ALOFT WILL CONTINUE TO BUILD INTO NEW ENGLAND EARLY NEXT WEEK FOR WARM AND DRY CONDITIONS. DIURNAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND WEDNESDAY. AN UNSEASONABLY STRONG UPPER LEVEL LOW IS FORECAST TO DROP INTO THE NORTHEAST U.S. LATE IN THE WEEK WHICH WOULD BRING A SIGNIFICANT RAIN EVENT ON THURSDAY IF MODELS VERIFY. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... NEAR TERM: MOSTLY VFR WITH EXCEPTION OF POSSIBLE BRIEF MVFR IN HEAVIER SHOWERS AND THUNDERSTORMS. SHORT TERM: MAINLY VFR ALL TAF SITES...XCPT POSSIBLY VERY BRIEFLY LOWER IN MVFR IN ANY AFTN/EVE ISOLD TSTM OR HEAVIER SHWR BOTH SAT AND SUN. && .MARINE... NEAR TERM: NO HEADLINES EXPECTED DURING THE PERIOD WITH WINDS AND SEAS STAYING BELOW SCA THRESHOLDS. SHORT TERM: NO HDLNS NEEDED FOR THIS PTN OF THE FCST. BOTH WINDS AND WV HTS WILL REMAIN WELL BLO SCA CRITERIA. KEPT CLOSE TO WW3 WV GUIDANCE...WHICH SHOWS A SIG PTN OF LONG PD SWELL WITH FCST WV HTS THRU THIS PTN OF THE FCST. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...JORDAN SHORT TERM...VJN LONG TERM...OKULSKI AVIATION...JORDAN/VJN MARINE...JORDAN/VJN
Hazardous weather outlook, Aug 7, 3:22 AM EDT, 14 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 322 AM EDT THU AUG 7 2014 MEZ001>006-010-011-015>017-029>032-080730- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 322 AM EDT THU AUG 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-070-080730- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- WATERS FROM EASTPORT ME TO STONINGTON (DEER ISLE) ME FROM 25 TO 40 NM- 322 AM EDT THU AUG 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 7, 12:21 PM EDT, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 1221 PM EDT THU AUG 7 2014 MEZ031-071730- SOUTHERN PISCATAQUIS ME- 1221 PM EDT THU AUG 7 2014 ...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN PISCATAQUIS COUNTY UNTIL 130 PM EDT... AT 1219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BROWNVILLE JUNCTION...MOVING SOUTH AT 10 MPH. PEA-SIZED HAIL AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BROWNVILLE JUNCTION... MILO... BROWNVILLE... LAKE VIEW... SEBEC... ATKINSON... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. BERDES
Special weather statement, Aug 7, 4:35 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 435 PM EDT THU AUG 7 2014 MEZ004-072115- NORTHERN PISCATAQUIS ME- 435 PM EDT THU AUG 7 2014 ...STRONG THUNDERSTORMS WILL AFFECT EASTERN PISCATAQUIS COUNTY UNTIL 515 PM EDT... AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF BAXTER ST PARK...MOVING SOUTH AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BAXTER STATE PARK. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND DIRT ROADS. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. HEWITT
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 4:50 PM EDT | Severe Thunderstorm Warning | CAR | Hancock | 40 min |
| Aug 7, 5:21 PM EDT | Areal Flood Advisory | CAR | Hancock | 3 hr |
Nearby
Severe Thunderstorm Warnings in Maine, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.